Rip Current, San Diego
- When
- January 6, 8:00 AM PST to January 7, 2:00 PM PST
- Where
- San Diego County, Encinitas
- Injuries
- 25 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Lifeguards had to rescue 25 surfers from rip currents. The surf was breaking between 8 and 12 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Lifeguards had to rescue 25 surfers from rip currents. The surf was breaking between 8 and 12 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 6, 3:30 AM PST, 4 hours 30 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PST MON JAN 6 2003
.SYNOPSIS...STRONG SANTA ANA WINDS HAVE BEGUN WITH LOCALLY DAMAGING
WINDS EXPECTED TODAY. THE WINDS WILL DECREASE MOST AREAS BY MIDDAY
TUESDAY AS THE UPPER LEVEL LOW AND SURFACE HIGH DRIFT EAST. MOSTLY
CLEAR SKIES CAN BE EXPECTED INTO THE WEEKEND.
.DISCUSSION...POWERFUL SANTA ANA WINDS WILL CONTINUE OVER THE
AREA...AND COULD ACTUALLY GET A BIT STRONGER TODAY...BEFORE WEAKENING
OVERNIGHT AND INTO TUESDAY. THIS WILL BE OUR MAIN FOCUS FOR THE NEXT
48 HOURS. THE UPPER LEVEL HIGH AND SURFACE HIGH WILL WEAKEN BY
TUESDAY AFTERNOON AND THE WINDS WILL DROP OFF...LEAVING UNSEASONABLE
WARMTH IN ITS WAKE THROUGH AT LEAST WEDNESDAY. THE WEAK UPPER LOW MAY
DIRECT SOME MOISTURE INTO OUR AREA THURSDAY. SINCE WE ARE DEALING
WITH AN UPPER LOW...IT IS BETTER TO HOLD OFF ON ANYTHING MORE THAN
PARTLY CLOUDY UNTIL THE MODELS ALL LOCK ONTO A SOLUTION AND WE GET A
LITTLE CLOSER TO THURSDAY. SINCE THE CURRENT FORECASTS ARE ON
TRACK...NO SIGNIFICANT CHANGES WILL BE MADE.
.SAN...HIGH WIND WARNING AND WIND ADVISORY...LAXNPWSGX.
RED FLAG WARNING...LAXRFWSGX.
SMALLCAZ042-043-048-050-055>058-060>062-071400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PST MON JAN 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT VERY STRONG WINDS THROUGH AND BELOW CANYONS AND PASSES...FOR ORANGE COUNTY COASTAL AREAS... SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE... SAN BERNARDINO COUNTY MOUNTAINS... RIVERSIDE COUNTY MOUNTAINS... SANTA ANA MOUNTAINS AND FOOTHILLS... SAN DIEGO COUNTY MOUNTAINS... .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY VERY STRONG WINDS THROUGH AND BELOW CANYONS AND PASSES THROUGH TUESDAY MORNING... FOR ORANGE COUNTY COASTAL AREAS... SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE... SAN BERNARDINO COUNTY MOUNTAINS... RIVERSIDE COUNTY MOUNTAINS... SANTA ANA MOUNTAINS AND FOOTHILLS... SAN DIEGO COUNTY MOUNTAINS... SMALL
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339500.